person holding their stomach in pain, calm chronic diarrhea, IBS, low FODMAP diet

Q. My blood level of vitamin D (16) is very low. A few years ago I was prescribed 50,000 IUs once a week, but I had to quit after just one month. It caused severe acid reflux that took me several months to get under control.

I’d feel a lot better if I could get my vitamin D levels up, but how can I manage that with my hypersensitive stomach? Using acid suppressors over a period of time creates a rebound reflux that really makes things worse. I’d appreciate any suggestions you can offer.

A. With such a low level of vitamin D in your body, you would probably feel better if you could bring it up. Low vitamin D has been linked to asthma, infections, depression, joint pain, heart disease and high blood pressure, among other problems.

You might want to try a lower dose of vitamin D3 to see if you can tolerate it. The earlier medication you took was vitamin D2. Vitamin D3 is available OTC in doses such as 1,000 or 2,000 IU.

Now that spring is here, you might also want to get 15 or 20 minutes a day of sun exposure. We are sending you our Guide to Vitamin D Deficiency for more details on the pros and cons of this essential nutrient. We also describe the appropriate levels of 25-hydroxyvitamin D, the test that showed your body is so low in this vitamin.

Although vitamin D is not supposed to cause side effects, you are not the only person to report difficulties, particularly with the high-dose once-a-week regimen. Anyone else who has had a reaction to vitamin D may report it in the comments below.

Join Over 110,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Hank
    New York
    Reply

    I am a man. I don’t know how common it is for men to have problems with taking vitamin D3 supplements but I have to tell you…the supplements were recommended to me by a nurse practitioner who said I was very low according to my blood work.
    Almost immediately I started having a lot of throat discomfort but no heartburn like acid reflux. I did actually try acid reflux medicine but it didn’t help the problem at all.
    After several attempts of taking the supplements I just had to give up because I couldn’t handle the throat discomfort.
    I also seem to get this problem now when I eat or drink foods that are high in vitamin D, like milk. I don’t remember having this problem in previous years I am middle aged now.

  2. Lisa
    Minnesota
    Reply

    I was taking 4,ooo ICus per day for over a year, I was in pain everyday with heartburn. I read that Vit D helps with the absorption of calcium, and I was eating 6-10 Tums per day, I also read too much calcium causes heartburn……so I stopped taking the vit D and started a 3 week therapy of OTC Omeprazole 20mg per day. The first day I had no heartburn, I’ve been heartburn free for the last 6 days while on these meds, I forgot what it ffelt like not have pain and bloating every minute of every day. Well, I decided to start back on my Vit D today and I am having bad indegestion pain again. I am done with Vit D.

  3. Kate
    Reply

    I have been taking vitamin D 50000 IU once a week for 3 weeks. It has finally occurred to me that the bad reflux I have been feeling for the last couple of weeks is from this hard vitamin D! I had not had heart burn or reflux for years and years. Now I constantly feel acid in my throat and the irritation is making swallowing difficult.

    How can doctors not know about this??!?!

  4. Margo
    MA
    Reply

    I have had 3 doses of the 1 time per week 50,000 units of Vitamin D2 and have developed severe heartburn, insomnia, shakiness, hot flashes and increased urination.

    I contacted my doctor who told me vitamin D would not cause any of these symptoms. I wish doctors would get more training in nutrition!

  5. JK
    Atlanta
    Reply

    I was taking 2000 IU first thing in the morning and was having terrible indigestion and bloat every single day. Starting taking it after lunch instead and those symptoms have gone away.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.